Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 124, NWS Raleigh, NC

September 20, 2005Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 20, 2005, 8:22 PM EDT for Chatham County, North Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2005, 8:22 PM EDT (00:22 UTC)
Expired
Sep 20, 2005, 9:15 PM EDT
In force
53 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Chatham County, NC

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:14 PM EDTTSTM WND DMGPittsboro, NCTREES DOWN ON HANKS CHAPEL ROAD JUST EAST OF PITTSBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 2:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 210022
SVRRAH
NCC037-210115-
/O.NEW.KRAH.SV.W.0124.050921T0022Z-050921T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
822 PM EDT TUE SEP 20 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SILK HOPE...OR ABOUT 8 MILES WEST OF
  PITTSBORO...MOVING EAST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GUM SPRINGS...
  PITTSBORO...
  BYNUM...
  FEARRINGTON...
  WILSONVILLE...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3566 7938 3583 7942 3583 7928 3587 7926
      3587 7925 3584 7927 3583 7925 3586 7924
      3586 7891 3568 7898

$$

JO
2 follow-up statements
000 
WWUS52 KRAH 210034
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
834 PM EDT TUE SEP 20 2005

NCC037-210115-
/O.CON.KRAH.SV.W.0124.000000T0000Z-050921T0115Z/
CHATHAM NC-
834 PM EDT TUE SEP 20 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHERN CHATHAM COUNTY...

AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR GUM SPRINGS...OR ABOUT 7 MILES NORTHWEST
OF PITTSBORO...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BYNUM...FEARRINGTON AND
WILSONVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3566 7938 3583 7942 3583 7928 3587 7926
      3587 7925 3584 7927 3583 7925 3586 7924
      3586 7891 3568 7898

$$

JO
000 
WWUS52 KRAH 210116
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
915 PM EDT TUE SEP 20 2005

NCC037-210125-
/O.EXP.KRAH.SV.W.0124.000000T0000Z-050921T0115Z/
CHATHAM NC-
915 PM EDT TUE SEP 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHATHAM COUNTY
EXPIRES AT 915 PM EDT...

LAT...LON 3566 7938 3583 7942 3583 7928 3587 7926
      3587 7925 3584 7927 3583 7925 3586 7924
      3586 7891 3568 7898

$$

JO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:15 PM EDT, 7 hours 7 minutes earlier.

Area forecast discussion, Sep 20, 1:15 PM EDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT TUE SEP 20 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
VORTICITY CENTER NOW CROSSING THE MOUNTAINS WILL MOVE OVER AN
UNSTABLE AIR MASS IN THE PIEDMONT THIS EVENING...INITIATING SHOWERS
AND THUNDERSTORMS. EXPECT THAT STORMS WILL DEVELOP AS LAPSE RATES
STEEPEN AND BOUNDARY LAYER CONVERGENCE INCREASES AS SHOWN IN THE
RUC. CONVECTIVE PARAMETERS INDICATE SOME SEVERE POTENTIAL WITH
STRAIGHT LINE WINDS BEING THE MAIN THREAT. THE LACK OF DEEP MOISTURE
WILL LIKELY LIMIT TSTM COVERAGE TO SCATTERED. THE ENERGY ASSOCIATED
WITH THE VORTICITY CENTER SHOULD HELP SUSTAIN CONVECTION OVERNIGHT.

GFS AND NAM DISAGREE ON THE PLACEMENT OF THE RESIDUAL SURFACE FRONT
AND ASSOCIATED MOISTURE ON WEDNESDAY. THE NAM HAS A STRONGER MIDWEST
RIDGE WHICH PUSHES ALL MOISTURE OFFSHORE. THE GFS HAS A WEAKER FLOW
ALOFT AND KEEPS MOISTURE AND LIFT OVER OUR SOUTHEAST SECTIONS
THROUGH THURSDAY. THE GFS SEEMS TO BE WEAKENING THE RIDGE TOO FAST
AND THE NAM IS PREFERRED. WILL MAINTAIN A SLIGHT CHANCE SOUTHEAST ON
WEDNESDAY BUT DROP ALL POPS AFTER WEDNESDAY NIGHT. WILL ALSO LEAN
TOWARD THE WARMER MET MOS TEMPERATURES...WHICH HAVE UPPER 80S IN
MOST SPOTS WEDNESDAY AND THURSDAY.

ON FRIDAY THE MIDWEST RIDGE PROGRESSES EAST...AND WILL BE CENTERED
OVER THE AREA. THIS WILL BRING TEMPS UP TO THE LOWER 90S IN MOST
SPOTS.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
FRI NGT-SAT...A WEAK COLD FRONT MAKES A RUN AT US FROM THE NORTH...
BUT CONDITIONS REMAIN RELATIVELY STABLE AND DRY BENEATH THE STRONG
SUBTROPICAL RIDGE ALOFT.  A SWITCH TO NORTHERLY WINDS WILL ADVECT
SOMEWHAT COOLER AIR INTO THE REGION BY SAT.  LOWS 64-68. HIGHS 83-87.

SAT NGT-SUN...SURFACE HIGH PRESSURE RIDGES DOWN THE COAST FROM NEW
ENGLAND WITH PREDOMINANT NE FLOW OVER THE AREA. STRONG RIDGING
CONTINUES ALOFT WITH SUBSIDENCE WARMING HELPING TO KEEP TEMPERATURES
ABOVE SEASONAL NORMS.  LOWS 61-66. HIGHS 82-87.

SUN NGT-TUE...MUCH DEPENDS ON THE RESIDUALS FROM RITA AND WHETHER
THEY GET SWEPT UP BY A STRONG COLD FRONT.  THERE IS A LACK OF
CONTINUITY FROM RUN TO RUN IN THE VARIOUS MEDIUM RANGE MODELS AND
THE GFS MAY BE SMEARING GRID SCALE MOISTURE TOO FAR EAST TOO
QUICKLY.  THUS...A WARM DRY FORECAST IS PREFERRED AT THIS TIME BUT
WITH SOME INDICATIONS OF INCREASING MOISTURE AND CLOUDINESS.  LOWS
62-66. HIGHS 82-86. -RFG

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED 20-02Z
WITH BRIEF MVFR CIGS AND VSBY.  OTHERWISE VFR CONDITIONS ARE
EXPECTED THROUGH 06Z.  AFTER 06Z...WEAK FLOW IN THE LOWER LEVELS
WITH RESIDUAL LOW LEVEL MOISTURE WILL LEAD TO AREAS OF STRATUS AND
FOG...CAUSING LOCALLY IFR CIGS AND VSBY AROUND DAYBREAK.  -RFG

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DGS
LONG TERM/AVIATION...RFG
Hazardous weather outlook, Sep 20, 5:55 AM EDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT TUE SEP 20 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-211000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
555 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY APPROACH CENTRAL NORTH CAROLINA FROM THE
NORTHWEST TODAY AND WILL DROP INTO THE AREA TONIGHT. AHEAD OF THE
FRONT... THE AIR MASS WILL BECOME MOIST AND UNSTABLE... LEADING TO
SCATTERED THUNDERSTORMS THAT WILL TRACK FROM THE WESTERN PIEDMONT
THIS AFTERNOON TOWARD THE EAST SOUTHEAST TO THE COASTAL PLAIN
OVERNIGHT. A FEW OF THESE STORMS MAY EVOLVE INTO SHORT LINES OR
BOW SHAPED SEGMENTS THAT COULD PRODUCE DAMAGING WIND GUSTS. HAIL
UP TO AN INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH ISOLATED
STORMS. THE MOST LIKELY TIME FOR STRONG STORMS WILL BE BETWEEN 3
PM AND 11 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED STORMS ARE POSSIBLE SOUTH OF HIGHWAY 64 ON WEDNESDAY...
THEN DRY AND HOT WEATHER ARE EXPECTED THURSDAY THROUGH MONDAY. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED AFTER 2 PM THIS
AFTERNOON.

GIH

In the hours before

Special weather statement, Sep 20, 5:23 PM EDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT TUE SEP 20 2005

NCZ077-088-089-202200-
CUMBERLAND-HARNETT-SAMPSON-
523 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEAST CUMBERLAND
COUNTY THROUGH 600 PM EDT...

AT 523 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LINDEN...OR ABOUT 11 MILES SOUTH OF LILLINGTON...MOVING SOUTHEAST AT
5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GODWIN...WADE...
FALCON.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
HAIL IS ALSO POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN
FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

WSS
Special weather statement, Sep 20, 6:14 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT TUE SEP 20 2005

NCZ021-022-202315-
FORSYTH-GUILFORD-
614 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND GUILFORD
COUNTIES THROUGH 715 PM EDT...

AT 614 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STOKESDALE TO WEST
BEND...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF BELEWS
CREEK TO 15 MILES WEST OF WINSTON-SALEM...MOVING EAST AT 15 MPH.

THE STORMS WILL AFFECT SUCH PLACES AS CLEMMONS...WINSTON
SALEM...KERNERSVILLE...AND AREAS AROUND THE P T I AIRPORT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

REMEMBER...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TRIAD
UNTIL 9 PM EDT.

WSS
Local storm report, Sep 20, 7:38 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
738 PM EDT TUE SEP 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             SEDALIA                 36.06N 79.62W
09/20/2005  0.75 INCH        GUILFORD           NC   PUBLIC

&&

WSS
Local storm report, Sep 20, 7:45 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT TUE SEP 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             ALAMANCE                36.03N 79.49W
09/20/2005  0.75 INCH        ALAMANCE           NC   PUBLIC

            ON HIGHWAY 62 JUST SOUTH OF ALAMANCE.

&&

ORROCK
Special weather statement, Sep 20, 7:47 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT TUE SEP 20 2005

NCZ024-025-040-041-210100-
ORANGE-DURHAM-CHATHAM-WAKE-
INCLUDING THE CITIES OF...CHAPEL HILL...DURHAM...PITTSBORO...
RALEIGH
747 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS MOVING INTO THE TRIANGLE...

A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 20 MPH
ACROSS THE WESTERN SECTIONS OF THE TRIANGLE THROUGH 9 PM. THE
STORMS WILL PRODUCE WIND GUSTS UP TO 40 MPH...BRIEF HEAVY
RAIN...FREQUENT LIGHTNING AND SOME HAIL.

THE STORMS WILL AFFECT SUCH PLACES AS HILLSBOROUGH...CARRBORO...
ROUGEMONT...DURHAM...CHAPEL HILL...AND AREAS NORTH OF SILER CITY
AND PITTSBORO.

REMEMBER....A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE
REGION THROUGH 9 PM EDT.
Special weather statement, Sep 20, 7:55 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
755 PM EDT TUE SEP 20 2005

NCZ008-009-026-210100-
FRANKLIN-GRANVILLE-VANCE-
755 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...VANCE AND
FRANKLIN COUNTIES THROUGH 900 PM EDT...

AT 755 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM EAST OF ROXBORO TO HILLSBOROUGH AND
SNOW CAMP...MOVING EAST AT 25 MPH. THIS LINE OF STORMS IS PRODUCING
WIND GUSTS OF 30 TO 40 MPH...VERY HEAVY RAIN AND INTENSE LIGHTNING.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...BEREA...OXFORD...HENDERSON OXFORD AIRPORT...
CREEDMOOR...FRANKLINTON...LOUISBURG...HENDERSON...AND SURROUNDING
AREAS. MOTORISTS TRAVELING ON INTERSTATE 85 AND HIGHWAY 1 NORTH AND
WEST OF RALEIGH CAN EXPECT BLINDING RAIN AND STRONG GUSTY WINDS.
MOTORISTS ARE URGED TO SLOW DOWN. HIGH PROFILE VEHICLES COULD BE
PUSHED AROUND IN THE STRONG WIND GUSTS.

THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:14 PM EDTSevere Thunderstorm WarningRAHWarren31 min
Sep 20, 8:17 PM EDTSevere Thunderstorm WarningRAHFranklin43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.